Ceftriaxone-induced hemolytic anemia is a rare and often fatal phenomenon. We report here the case of a 6-year-old female with sickle cell disease who survived a brisk and profound hemolytic reaction, resulting in hemoglobin of 0.4 g/dL, after ceftriaxone infusion. Ongoing hemolysis was abrogated with aggressive supportive care, but the patient suffered extensive neurologic sequelae as a result of the event. Serologic testing confirmed the presence of ceftriaxone antibodies.
Divisions of *Hematology and Oncology
†Critical Care Medicine, Department of Pediatrics, Washington University School of Medicine, St Louis, MO
Reprints: Laura G. Schuettpelz, MD, PhD, Division of Hematology and Oncology, Department of Pediatrics, Saint Louis Children's Hospital, Washington University School of Medicine, Box 8116, 660 South Euclid Avenue, St Louis, MO 63110 (e-mail: firstname.lastname@example.org).
Received for publication April 13, 2009
accepted July 10, 2009